Louisiana, 2007

Hail and Damaging Wind in Louisiana, May 23, 2007

May 23, 2007 · NWS LCH · 3 events in 2 counties and zones

Thunderstorms briefly reached severe limits in south central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Thunderstorms briefly reached severe limits in south central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 23, 3:41 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, May 23, 3:41 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
441 AM CDT WED MAY 23 2007

.DISCUSSION...UPPER LOW SPINNING OVER EAST CENTRAL LOUISIANA THIS
MORNING PROGGED TO SINK SOUTHWARD AND SHEAR OUR OVER THE NEXT 24
HRS OR SO. MOISTURE AXIS ASSOCIATED WITH THIS FEATURE WILL EXTEND
ROUGHLY FROM ALEXANDRIA TO LAFAYETTE TODAY...AND WILL CARRY
HIGHEST POPS IN THIS GENERAL AREA. HAVE UNDERCUT MOS TEMPERATURE
GUIDANCE ACROSS THE BOARD FOR THIS AFTERNOON GIVEN THE ANTICIPATED
CLOUD COVER AND OBSERVED HIGHS YESTERDAY.

DEEPEST MOISTURE WILL SHIFT TO THE WEST AND SOUTHWEST CWA FOR
THURSDAY...WHICH WILL PROVIDE YET ANOTHER OPPORTUNITY FOR ENHANCED
RAIN CHANCES BEFORE RELATIVELY DRIER AIR STARTS TO BACK INTO THE
AREA FRIDAY AS H7 RIDGE SINKS INTO THE MID ATLANTIC STATES. THIS
WILL YIELD A MOSTLY DRY WEEKEND...WITH SMALL RAIN CHANCES CONFINED
MAINLY TO EAST TEXAS...AND THE DIURNAL TEMPERATURE RANGE WIDENING
A BIT.

RIDGE WILL BEGIN TO PULL OFF TO THE EAST EARLY NEXT WEEK...AND IN
THE MEANTIME...H5 TROF IS PROGGED TO BE EMERGING FROM CENTRAL TX.
STILL SOME DIFFERENCES AMONGST THE MEDIUM TO LONG RANGE MODELS AS
TO HOW THIS FEATURE WILL EVOLVE...BUT THE WANING INFLUENCE OF THE
RIDGE WARRANTS SMALL POPS CREEPING UP A BIT EACH DAY NEXT WEEK.

&&

.AVIATION...SOME LIGHT RESTRICTIONS TO VISIBILITY THIS MORNING ALL
TERMINALS EXCEPT KBPT...WHERE LOW LEVEL CLOUD DECK HAS PREVENTED
TEMPERATURES FROM FALLING BELOW THE MID 70S. VISIBILITIES WILL
IMPROVE A COUPLE OF HRS AFTER SUNRISE...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ONCE AGAIN TODAY.

&&

.MARINE...MODEST SOUTHEAST TO EAST FLOW IS EXPECTED TO PERSIST FOR
THE FORESEEABLE FUTURE...AS SFC HIGH PRESSURE DOMINATES THE
SOUTHEASTERN CONUS. MAY BE A FEW PERIODS OF SCEC CRITERIA HERE AND
THERE...BUT FOR THE MOST PART WINDS AND SEES LOOK TO STAY JUST
BELOW CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  69  82  66 /  40  20  40  20
KBPT  83  71  82  69 /  30  20  50  20
KAEX  81  66  84  64 /  50  20  30  20
KLFT  81  67  83  65 /  50  20  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

13
Hazardous weather outlook, May 23, 4:50 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
550 AM CDT WED MAY 23 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
550 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY. SOME STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL...BUT NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY...BEFORE
DRIER AIR BEGINS TO FILTER INTO THE REGION ON FRIDAY AND LINGER
INTO THE WEEKEND.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Martin

When
May 23, 9:30 AM CST
Where
St. Martin County, Catahoula
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.200, -91.730

An intense thunderstorm damaged 11 homes and one business around Catahoula.

Hail, St. Martin

When
May 23, 10:22 AM CST
Where
St. Martin County, 0.91 mi SE of St Martinville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.120, -91.810

Hail, Vermilion

When
May 23, 11:19 AM CST
Where
Vermilion County, Kaplan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.000, -92.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35489, 35487, 35488.